Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 32, NWS Paducah, KY

May 5, 1996Pulaski County, Illinois

NWS Paducah, KY issued this tornado warning at May 5, 1996, 2:18 PM CDT for Pulaski County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1996, 2:18 PM CDT (19:18 UTC)
Expired
May 5, 1996, 2:45 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Pulaski County, IL

The radar

The Paducah radar (KPAH), 36 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2308 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
2.1
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 051920
TORPAH
ILC153-051945-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT SUN MAY 5 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ILLINOIS
 
   ...PULASKI COUNTY
 
AT 218 PM...A SPOTTER REPORTED A TORNADO JUST SOUTH OF PULASKI. THE
STORM WAS MOVING EAST AT 50 MPH AND WILL REACH THE GRAND CHAIN AREA BY
225 PM. PULASKI IS 15 MILES NORTHWEST OF PADUCAH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM^
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 5, 1:14 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 5, 1:14 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT SUN MAY 5 1996

LARGE MCS OVR MISSOURI HAS EVOLVED INTO LONG LIVED BOW ECHO MOVING
THRU SE MO ATTM. WINDS OF 70 TO 90 MPH HAVE BEEN REPORTED WITH THIS
FEATURE IN PAST HOUR. COMPLEX IS FEEDING ON MDTLY STG LOW LVL
INFLOW OF VERY UNSTBL AIR...WITH CAPES 2000 TO 3000 J/KG. MOST SVR
STORMS...I.E. BOW ECHO...SHOULD REMAIN IN MOST UNSTBL AIR TO THE
SOUTH OF THE FRONT...FROM MDH-EVV SOUTH. A MORE WIDESPREAD HEAVY RAIN
EVENT IS LKLY ALONG AND NORTH OF THE FRONT...WHERE FLASH FLOOD WATCHES
ARE CURRENTLY IN EFFECT. FFG VALUES SHOULD BE EXCEEDED FAIRLY QUICKLY
ACRS PARTS OF SRN IL AND SW INDIANA. DUE TO RAPID MVMT OF SYSTEM
AND HIER FFG VALUES OVER WRN KY...FF WATCH DOES NOT SEEM WARRANTED
FOR SW KY ATTM...EXCEPT MAYBE OWB AREA.

AFTER MCS MOVES THRU THIS EVENING...SFC FRONT MAY BRIEFLY GET SUPPRESSED
SOUTH OF KY TONIGHT. ETA BRINGS IT RIGHT BACK INTO KY MONDAY AFTN...SO
MC@S TRAIN MAY CONTINUE AT LEAST ANOTHER 24 HRS.
.
AREA              LOW    HIGH    POP
SW IN             060    076     4/7
SE MO             064    080     5/7
WRN KY            064    080     5/7
SRN IL            062    078     4/7

MY

In the hours before

Special weather statement, May 5, 11:07 AM CDT, 3 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051900-

THUNDERSTORM OUTLOOK...VALID UNTIL 7 AM MONDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1108 AM CDT SUN MAY 5 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSOURI AND PORTIONS OF
SOUTHERN ILLINOIS UNTIL 4 PM...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS
...AND SOUTHEAST MISSOURI.

AT 11 AM...RADAR AND SATELLITE PICTURES SHOWED A LARGE AREA OF
THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MISSOURI...SOME OF WHICH
WERE SEVERE. THESE STORMS WERE MOVING QUICKLY EAST AT 40 TO 50 MPH
AND WILL MOVE INTO THE SEVERE THUNDERSTORM WATCH AREA EARLY THIS
AFTERNOON. THE STORMS COULD MAKE IT ALL THE WAY ACROSS SOUTHWEST
INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL
...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STORMS WILL MOVE
QUICKLY EAST AT 40 TO 50 MPH.

THE GROUND IS STILL SATURATED FROM HEAVY RAIN EARLIER THIS WEEK
...ESPECIALLY IN SOUTHWEST INDIANA AND SOUTHERN ILLINOIS. FLASH FLOOD
WATCHES ARE IN EFFECT FOR THESE AREAS.

MONITOR LATER BROADCASTS FOR THE LATEST SEVERE WEATHER INFORMATION.
ACTIVATION OF SPOTTERS WILL LIKELY BE REQUESTED.

YORK
Special weather statement, May 5, 1:35 PM CDT, 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-052000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT SUN MAY 5 1996

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS
...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

A LINE OF SEVERE THUNDERSTORMS WAS RACING EAST ACROSS SOUTHEAST
MISSOURI...AND WILL AFFECT WESTERN KENTUCKY AND SOUTHERN ILLINOIS
BY 4 PM. WIDESPREAD DAMAGING WINDS HAVE BEEN OCCURRING WITH THESE
STORMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA. FLASH FLOODING IS LIKELY IN PARTS OF THESE AREAS. STAY
TUNED TO THIS STATION FOR POSSIBLE FLASH FLOOD WARNINGS.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:45 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union60 min
May 5, 1:45 PM CDTSevere Thunderstorm WarningPAHJackson60 min
May 5, 2:07 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac53 min
May 5, 2:07 PM CDTSevere Thunderstorm WarningPAHWilliamson53 min
May 5, 2:21 PM CDTSevere Thunderstorm WarningPAHPope, Saline69 min
May 5, 2:47 PM CDTSevere Thunderstorm WarningPAHHardin58 min
May 5, 3:05 PM CDTFlash Flood WarningPAHJackson4 hr
May 5, 3:05 PM CDTFlash Flood WarningPAHFranklin, Williamson4 hr
May 5, 3:10 PM CDTSevere Thunderstorm WarningPAHGallatin65 min
May 5, 3:43 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Saline, White3 hr

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.